New York, 2021

Damaging Winds in New York, July 5, 2021

July 5, 2021 · NWS BUF · 2 events in 1 county or zone

A somewhat unstable air mass was in place ahead of a warm front that was being forced by a convectively-enhanced shortwave crossing southern Ontario. This feature generated extensive strong to severe convection from Toronto to the Thousand Islands during the late afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A somewhat unstable air mass was in place ahead of a warm front that was being forced by a convectively-enhanced shortwave crossing southern Ontario. This feature generated extensive strong to severe convection from Toronto to the Thousand Islands during the late afternoon and early evening. As the line of convection approached the Thousand Islands, the strongest cell in the line initiated a bow that supported a severe thunderstorm warning. While there was little shear, downdraft CAPE was approaching 1000 J/kg, which likely tipped the scales.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 5, 7:35 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 5, 7:35 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
835 PM EDT Mon Jul 5 2021

.SYNOPSIS...
Very warm and humid conditions will be with us through at least
Tuesday night. While some showers and thunderstorms will be possible
during this period, especially across the North Country, widespread
unsettled weather will hold off until Wednesday and Thursday. At
that point, a weakly organized system passing through the region
will offer some beneficial showers and thunderstorms.

&&

.NEAR TERM /THROUGH TUESDAY/...
A convectively enhanced shortwave over southern Ontario at 00z will
push a warm front across the North Country tonight. Strong to severe
convection has broken out with this feature just to the north of
Lake Ontario this evening...and as we progress through the night...
some of the residual activity will move across the North Country and
Thousand Islands region. This particular area has been highlighted
in a marginal risk for severe weather by the Storm Prediction Center.
Counties lining the south shore of Lake Ontario will probably pick
up some showers from this activity and possibly a thunderstorm. The
remainder of western New York will be shrouded tonight by the cirrus
blowoff from the Canadian storms.

Tuesday, again another warm and humid day is anticipated with highs
climbing into the 80s to near 90F in some locations. With dewpoints
in the 60s near 70F, it will approach near heat advisory criteria
again. However, due to daytime temperatures shaving off a degree or
two behind the front heat indexes values may again stay just below
95F, but it will be close. Will continue to mention this in the HWO.
The bigger concern will be the potential for SVR weather. A
weakening cold front will push into the eastern Great lakes and then
stall across our forecast area. It will then become the focus for
storms during the afternoon into the evening, along with any lake
breeze boundaries. KBUF profiles do show CAPE values climbing above
+700J/KG but 0-6KM shear is rather paltry with only 15 to 20 knots.
However, there is a small pocket of higher shear values and even
better supportive thermal profiles across the S. Tier into the
Finger Lakes region. For this reason, SPC has placed parts of our
area in a Marginal Risk, along with a small portion in a Slight
Risk across the S. Tier.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Shower and thunderstorm coverage will wane moving into Tuesday night
as the weak shortwave continues moving off to the southeast and more
zonal flow is established aloft. With the frontal boundary in close
proximity, rain chances will linger through the night. Mostly dry
conditions will be short-lived especially across western NY as
another fast moving shortwave looks to clip the area by early
Wednesday morning. Overnight low temperatures will mostly settle in
the mid to upper 60s, warmer closer to the immediate lakeshores
where a few low 70s are possible.

Conditions will slowly deteriorate through the day Wednesday. As an
upper level shortwave trough to the west pivots across the Great
Lakes, the previously stalled frontal boundary will begin its
southward descent towards the northern portion of the area by the
morning. Instability will increase across the entire area as
dewpoints climb into the mid to upper 60s, with MLCAPE values
possibly exceeding 2000J/kg by the afternoon. Though the ingredients
for some stronger storms will be in place, they may be relatively
displaced from one another, which may inhibit the development of
severe activity. Current model forecasts shore more favorable deep
layer shear profiles on the order of 30-40kts closer the North
Country, but with somewhat poorer low/mid level lapse rates and
moisture content. With the exception of far southwestern Chautauqua
County, the entire area is in a 'Marginal Risk' for severe weather
as per SPC. If the aforementioned ingredients align more with one
another, an upgrade to the 'Slight Risk' category for parts of the
area can't be entirely ruled out, especially for the northern
portions of the area. The influence of the boundary will also impact
high temperatures on Wednesday... with a North-South temperature
gradient featuring low to mid 80s across the Southern Tier, to low
70s found in the far reaches of the North Country.

A weak surface low will then track northeast across the Ohio Valley
ahead of the longwave trough axis over the Western Great Lakes
Wednesday night. The front will continue to fall back south over the
area, with showers and some embedded thunderstorms continuing right
through Thursday night. Though warm air aloft hanging aloft should
greatly inhibit stronger thunderstorm development, extra moisture
content from Tropical Storm Elsa moving northeast along the Atlantic
seaboard may produce some heavier periods of rain throughout the day
Thursday as dewpoints climb back into the mid to upper 60s.
Temperatures Wednesday and Thursday night will generally be in the
low 60s, cooler in the North Country with 50s on the higher terrain.
Highs on Thursday will be in the low to mid 70s, cooler in the 60s
on the Tug Hill.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A trough will be overhead of the Northeastern United States heading
into Friday night. Said trough will have and continue to allow a few
shortwaves to pass through. Additionally to start the period,
Tropical Storm Elsa will be engulfed into the main wave. Translating
the upper air pattern to the lower levels, the surface low
(associated with a shortwave trough) that crossed the area Thursday
and Thursday night will be placed across the White Mountains Friday
morning. Meanwhile, Tropical Storm Elsa will re-enter the Atlantic
Friday as a extratropical storm, per model guidance cyclone phase
space diagrams and deepen, due to a transition of energy from the
low to its north. Therefore Friday, expect a chance of showers
across the region with the best chances occurring across the eastern
most areas of the region.

The now extratropical storm will then move northeast Friday night
into Saturday, allowing for a short period of quiet weather due to
some brief ridging aloft. Another shortwave will then enter the
picture Saturday, which will act to pull the main longwave trough
east. This is where the model guidance becomes split, where the
ECMWF is quicker to pull east the later half of the weekend into the
early portions of next week.  If this scenario comes into fruition,
expect a drier end of the weekend and start to the new work week.
Right now, the forecast is more on the cautious and pessimistic side
keeping a chance for showers each day.

Temperatures will range in the upper 70s to low 80s late this week
and into early next week, with an ever so slight warming trend from
day to day.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
VFR with no issue at area terminals through this evening...although
once the sfc wind gusts drop off over the western counties, there
will be the risk for low level wind shear through about 06z...
courtesy of a 40-45kt southwest LLJ.

Overnight, upstream shortwave trough and W-E oriented frontal boundary
will drop across Lake Ontario then stall over WNY. This feature may
bring some -SHRA or -TSRA with accompanying MVFR conditions across
the region with higher chances east of Lake Ontario.

On Tuesday, mainly VFR weather is anticipated, although thunderstorms
will be possible over the Southern Tier and Finger Lakes region.

Outlook...
Tuesday night...Mainly VFR but with scattered -TSRA.
Wednesday and Thursday...VFR to MVFR with scattered to likely pops
for showers and thunderstorms.
Friday...Generally VFR with a low chc for showers.
Saturday...VFR. A chance of showers over the far west.

&&

.MARINE...
A frontal boundary will move south across Lake Ontario tonight and
then stall across WNY on Tuesday. This feature will support some
strong convection.

There will also be some convection with the front which may bring
some showers and storms to the St. Lawrence Valley and Lake Ontario
late tonight. Another round of storms is possible Tuesday as the
front stalls across the region.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR/RSH
NEAR TERM...AR/RSH
SHORT TERM...PP
LONG TERM...EAJ
AVIATION...AR/RSH
MARINE...AR/RSH
Hazardous weather outlook, Jul 5, 1:35 PM EST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
235 PM EDT Mon Jul 5 2021

NYZ001>008-010>014-019>021-085-061845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
235 PM EDT Mon Jul 5 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

The combination of heat and increasing humidity levels will bring
elevated heat index values with near advisory levels of 95F inland
across the Genesee Valley and Finger Lakes region.

Tonight, a cold front will approach and then move into the Lower
Lakes with increasing chances for storms. The best chance to see a
storm will be just south and east of Lake Ontario. A Marginal Risk
for severe thunderstorms has been issued with the main threat damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Combined heat and humidity will again push heat index values near
advisory levels of 95F Tuesday across parts of the Lake Plains,
Genesee Valley, and into Finger Lakes region.

Additionally, a stalled frontal boundary in combination with daytime
heating will lead to showers and thunderstorms across the region. A
Slight Risk for a portion of the S. Tier into the western Finger
Lakes has been issue for Tuesday with the potential for severe
thunderstorms in the afternoon and evening with the main threat
damaging wind gusts.

Wednesday, another round of showers and thunderstorms will be
possible. SPC has place our area in a Marginal Risk for Severe
storms with damaging winds as the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-061845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
235 PM EDT Mon Jul 5 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

Tonight, a cold front will approach and then move into the Lower
Lakes with increasing chances for storms. The best chance to see a
storm will be over Lake Ontario and the Saint Lawrence River Valley.
A Marginal Risk for severe thunderstorms has been issued with the
main threat damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A stronger system approaches the Lower Lakes Wednesday with another
round of storms. A Marginal Risk for severe thunderstorms has been
issued for Wednesday afternoon and evening with the main threat
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The radar

The Ft Drum radar (KTYX), 49 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 5, 8:55 PM EST
Where
Jefferson County, 2.55 mi NE of Stone Mills
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
44.150, -75.940

Three trees were downed over a road.

Thunderstorm Wind, Jefferson

When
July 5, 8:55 PM EST
Where
Jefferson County, 1.21 mi NE of Orleans Four Corners
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
44.190, -75.880

A tree was down over a roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976362, 976363.